Oklahoma, 2008

Damaging Winds in Oklahoma, April 10, 2008

April 10, 2008 · NWS SHV · 2 events in 1 county or zone

A strong pressure gradient initially across northeast Texas and northwest Louisiana during the pre dawn hours of April 10th produced non-thunderstorm wind gusts responsible for downing trees and power lines. a squall line entered northeast Texas and southeast Oklahoma producing mostly wind damage along with some large hail and an isolated tornado in Bowie County Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong pressure gradient initially across northeast Texas and northwest Louisiana during the pre dawn hours of April 10th produced non-thunderstorm wind gusts responsible for downing trees and power lines. Later that morning...a squall line entered northeast Texas and southeast Oklahoma producing mostly wind damage along with some large hail and an isolated tornado in Bowie County Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 2:56 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 10, 2:56 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 AM CDT THU APR 10 2008

.DISCUSSION...

STRONG SURFACE LOW WAS CENTERED NEAR THE DALLAS FORT WORTH METROPLEX
EARLY THIS MORNING WITH ASSOCIATED UPPER LOW OVER THE NORTHERN
TEXAS PANHANDLE. THE SYSTEM WILL MOVE NORTHEAST TODAY...DRIVING A
SQUALL LINE INTO THE AREA THIS MORNING. TORNADO WATCH WILL BE OUT
SHORTLY TO COVER WESTERN HALF OF AREA THROUGH NOON. SEVERE EMPHASIS
WILL SHIFT TO THE EASTERN PORTION OF THE CWA DURING THE AFTERNOON.
DRY AIR WILL SPILL INTO THE WEST...ENDING RAIN CHANCES BY EARLY
AFTERNOON. UPPER TROUGH WILL BE SLOW TO CROSS THE AREA. NOT
EXPECTING THIS TO HAPPEN UNTIL FRIDAY NIGHT. THUS WILL HAVE TO
HANG ON TO POPS EAST THROUGH FRIDAY. ON SATURDAY...COOLER AND
DRIER AIR WILL SPILL OVER THE REGION. FREEZING TEMPS POSSIBLE BY
SUNDAY MORNING OVER NORTHERN ZONES. THE COOL AND DRY AIR WILL
LINGER INTO EARLY NEXT WEEK.

&&

.AVIATION...
ONGOING MVFR/LOW VFR CIGS...AND SOUTH WINDS 15-20G30KTS. WIND TREND
THRU 12Z INCREASING WEST...DECREASING EAST. LARGE SCALE LEWP SQUALL LINE
OVER CENTRAL TX...MAKING QUICK PROGRESS TO ENE. CURRENT TRACKING
COULD PLACE IN LEADING EDGE TSTMS INTO TYR BY 11Z. WITH FAST MOVG...ONLY
PLACED TYR 11-14Z. HOWEVER...SLOWED LINE AS IT MOVES EAST...NOT INTO MLU
UNTIL 17-23Z...LONGER DURATION MLU...MOST SVR ELD...WELL INTO
MODERATE SVR RISK AREA. PLACED STG GUSTS WITH TSTMS...GIVEN LOW LVL JETS
60-70KTS. WITH PASSAGE OF STORMS...ASSOCIATED WITH DRYLINE...APPEARS
MSTR INSUFFICENT FOR CONVECTION WITH COLD FRONT ARRIVING LATE
THURSDAY NIGHT. WILL TEMPO MVFR CIGS BEFORE FROPA WITH GOOD
SOUTHERLY WINDS CONTINUE BEHIND DRYLINE. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  61  74  47 /  70  20  30  10
MLU  83  63  74  47 /  60  60  40  20
DEQ  79  49  68  39 /  70  10  10  10
TXK  80  54  69  44 /  70  10  10  10
ELD  82  60  73  44 /  70  50  30  10
TYR  82  56  73  45 /  60  10  10  10
GGG  85  58  73  46 /  60  10  10  10
LFK  83  64  76  48 /  60  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.

     LAKE WIND ADVISORY FROM 7 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY FROM 7 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

     LAKE WIND ADVISORY FROM 7 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED
     RIVER...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY FROM 7 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

14/07
Hazardous weather outlook, Apr 10, 5:00 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU APR 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
MUCH OF THE FOUR STATE REGION. LARGE HAIL...ISOLATED TORNADOES...
DAMAGING WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE.

A POWERFUL UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE INTO THE
SOUTHERN PLAINS...PUSHING A DRYLINE INTO EAST TEXAS BY THIS
AFTERNOON. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS
EAST TEXAS AND SOUTHEAST OKLAHOMA EARLY THIS MORNING...REACHING
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA BY MID MORNING.
THE STORMS WILL REACH SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL
LOUISIANA BY MIDDAY. THE GREATEST RISK FROM THESE STORMS WILL BE
DAMAGING WINDS. SOME MARGINALLY SEVERE HAIL...UP TO ONE INCH IN
DIAMETER...IS POSSIBLE. A FEW TORNADOES MAY ALSO SPIN UP ALONG THE
LINE OF STORMS.

FLASH FLOODING IS ALSO POSSIBLE ACROSS SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND A PORTIONS OF NORTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHWEST AND
NORTH CENTRAL LOUISIANA FRIDAY. THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS AFTERNOON.

In the hours before

Local storm report, Apr 10, 5:01 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND DMG GILMER                  32.73N 94.95W
04/10/2008                   UPSHUR             TX   LAW ENFORCEMENT

            A FEW TREES DOWN RESULTING IN POWER OUTAGES ACROSS
            EASTERN PORTIONS OF THE COUNTY. WINDS ASSOCIATED WITH
            NON-THUNDERSTORM WIND GUSTS.

0500 AM     NON-TSTM WND DMG TYLER                   32.33N 95.30W
04/10/2008                   SMITH              TX   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS THE NORTHWEST AND SOUTHWEST
            PORTIONS OF THE COUNTY. WINDS ASSOCIATED WITH
            NON-THUNDERSTORM WIND GUSTS.

0500 AM     NON-TSTM WND DMG 5 E PITTSBURG           33.00N 94.88W
04/10/2008                   CAMP               TX   LAW ENFORCEMENT

            TREES DOWN ACROSS FM 993 AND FM 2254 RESULTING IN SOME
            POWER OUTAGES. WINDS ASSOCIATED WITH NON-THUNDERSTORM
            WIND GUSTS.

&&

MBERRY

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
April 10, 5:05 AM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -95.090

Trees were downed in town.

Thunderstorm Wind, McCurtain

When
April 10, 5:25 AM CST
Where
McCurtain County, 0.57 mi E of Broken Bow
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -94.720

Trees were downed east of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93980, 93981.